Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Grand Forks, ND

July 15, 2011Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2011, 6:48 AM CDT for Grant County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2011, 6:48 AM CDT (11:48 UTC)
Expired
Jul 15, 2011, 7:30 AM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 199 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:13 AM CDTHAIL 11 N Barrett, MN
Jul 15, 7:25 AM CDTHAIL 13 N Herman, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KFGF 151148
SVRFGF
MNC051-151230-
/O.NEW.KFGF.SV.W.0068.110715T1148Z-110715T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 730 AM CDT

* AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THE STORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM ASHBY AND ERDAHL TO 4 MILES 
  EAST OF CHARLESVILLE...MOVING TO THE SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARRETT AROUND 700 AM CDT.
  HOFFMAN AROUND 715 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN
MINNESOTA MILE MARKER 77 AND MINNESOTA MILE MARKER 80...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4610 9578 4577 9577 4577 9623 4610 9621
TIME...MOT...LOC 1146Z 300DEG 29KT 4608 9577 4591 9614
WIND...HAIL 70MPH 1.00IN

$$

GUST
2 follow-up statements
976 
WWUS53 KFGF 151209
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 AM CDT FRI JUL 15 2011

MNC051-151230-
/O.CON.KFGF.SV.W.0068.000000T0000Z-110715T1230Z/
GRANT MN-
709 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN GRANT
COUNTY IN WEST CENTRAL MINNESOTA UNTIL 730 AM CDT...

AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR ERDAHL TO 6 MILES NORTHEAST
OF HERMAN...MOVING TO THE SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BARRETT BY 710 AM CDT AND
  HOFFMAN AROUND 725 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4585 9614 4598 9600 4610 9578 4577 9577
TIME...MOT...LOC 1208Z 300DEG 29KT 4597 9576 4587 9604

$$

GUST
498 
WWUS53 KFGF 151228
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
728 AM CDT FRI JUL 15 2011

MNC051-151238-
/O.EXP.KFGF.SV.W.0068.000000T0000Z-110715T1230Z/
GRANT MN-
728 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IN WEST
CENTRAL MINNESOTA WILL EXPIRE AT 730 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 4585 9614 4598 9600 4610 9578 4577 9577
TIME...MOT...LOC 1228Z 300DEG 29KT 4586 9558 4577 9586

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:39 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 3:39 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT FRI JUL 15 2011

.DISCUSSION...

THIS WILL BE SHORT GIVEN ONGOING SEVERE CONVECTION. LEFT EXIT
REGION OF 70 KT 300 HPA JET AND STRENGTHENING 850 HPA LOW-LEVEL
JET WILL COMBINE WITH MU CAPE IN EXCESS OF 2000 J/KG RESULTING IN
SEVERE THUNDERSTORMS. CURRENT COMPLEX ACROSS GRIGGS/BARNES COUNTY
EXPECTED TO DRIFT EASTWARD THIS MORNING AND GROW TO THE SOUTH
TOWARD GREATEST INSTABILITY. APPROACHING SURFACE WARM FRONT NEAR
ND/SD BORDER WILL PROVIDE AMPLE SHEAR FOR POSSIBLE TORNADOES...
ALTHOUGH PRIMARY THREATS ARE LARGE HAIL AND HEAVY RAIN GIVEN
PRECIPITABLE WATER VALUES NEAR TWO INCHES. SEVERE THUNDERSTORM
WATCH 646 WILL BE OUT UNTIL 15 UTC THIS MORNING FOR ALL OF THE
FORECAST AREA EXCEPT COUNTIES ALONG CANADIAN BORDER AND GRANT
COUNTY.

&&

.AVIATION...

IFR CEILINGS WITH SCATTERED THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST MID-MORNING. GUSTY AND ERRATIC WIND IS POSSIBLE NEAR ANY
THUNDERSTORM. CEILINGS SHOULD GRADUALLY IMPROVE THROUGH THE
DAY...BUT SCATTERED STORMS ARE STILL POSSIBLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NDZ008-014>016-024-026>030-038-039-049-052>054.

MN...EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR MNZ001>009-013>017-022>024-027>032-040.

&&

ROGERS
Hazardous weather outlook, Jul 15, 4:25 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
425 AM CDT FRI JUL 15 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
425 AM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST AND WEST CENTRAL MINNESOTA EARLY THIS MORNING. SOME
STORMS MAY BE SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL...
STRONG WIND AND HEAVY RAIN. HOWEVER...A TORNADO OR TWO IS POSSIBLE
MAINLY ACROSS THE SOUTHERN VALLEY NEAR THE SURFACE WARM FRONT. A
BREAK IN ACTIVITY IS POSSIBLE LATER THIS MORNING AND EARLY
AFTERNOON...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH THE DAY INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
INTO EARLY SUNDAY MORNING AND AGAIN SUNDAY NIGHT MAINLY ACROSS THE
DEVILS LAKE BASIN AND NORTHERN VALLEY INTO NORTH CENTRAL MINNESOTA.

TEMPERATURES WILL SOAR INTO THE 90S ON SATURDAY AND SUNDAY. WITH
DEW POINT TEMPERATURES IN THE 70S...HEAT INDEX VALUES WILL RISE TO
100 DEGREES OR ABOVE DURING THE AFTERNOON HOURS. IF PLANNING
OUTDOOR ACTIVITIES THIS WEEKEND...DRINK PLENTY OF FLUIDS.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS ARE APPRECIATED.

ROGERS

In the hours before

Local storm report, Jul 15, 6:14 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     VALLEY CITY             46.92N 98.01W
07/15/2011                   BARNES             ND   LAW ENFORCEMENT

            NUMEROUS REPORTS OF TREE BRANCHES AND POWERLINES DOWN
            AROUND TOWN.

0430 AM     FLOOD            VALLEY CITY             46.92N 98.01W
07/15/2011                   BARNES             ND   OTHER FEDERAL

            WATER IN THE STREETS IN VALLEY CITY.

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:03 AM CDTExcessive Heat WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more24 hr
Jul 15, 4:50 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin55 min
Jul 15, 5:00 AM CDTSevere Thunderstorm WarningFGFClay, Norman43 min
Jul 15, 5:12 AM CDTTornado WarningFGFWilkin39 min
Jul 15, 5:47 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin58 min
Jul 15, 6:59 AM CDTAreal Flood AdvisoryFGFGrant, Otter Tail, Wilkin8 hr
Jul 15, 3:15 PM CDTExcessive Heat WarningFGFBecker, Clay, Clearwater, Grant, Hubbard, Mahnomen and 6 more5 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.